An overdose, or “OD”, is when a person uses too much of a substance, triggering a potentially life-threatening response within one or more of the body’s organ systems. While you can technically consume too much of anything, some controlled substances are so volatile that their use and abuse commonly results in an overdose. This is the case with one of the most prevalent overdoses: Opiate Overdose
In this piece, we’ll explain what happens during an overdose on opioids, how it’s treated and how an opioid OD is different from an overdose involving other drugs.
What Happens During an Opioid Overdose?
An “opioid” is a type of controlled substance (a drug) of a certain class, originally derived from the opium poppy. The name “opioids” is often used interchangeably with “opiates” but is sometimes used to refer to legal prescription pain pills, which are members of the same family.
Overall, these categories include prescription pain relievers like Vicodin, Percocet, and OxyContin, synthetic varieties like fentanyl and methadone and illegal street drugs like heroin. While these different members of the “opioid” family have different uses, strengths and legal implications, it’s important to note that a person can overdose as a result of any of their use.
To understand the process of an overdose, you need to be able to understand how using a specific drug affects the body.
How Opiates Affect the Body
Opioids work by activating receptors located around the central nervous system, which release chemicals in the brain that dull pain signals. This is why these drugs are used clinically to help treat chronic and severe pain. The problem is that they also produce a feeling of euphoria in the user. They’re also highly addictive. This combination means that even a person who starts using opioid pain medications as directed can end up dependent or addicted to the substance in a short period of time.
Opioids are known as central nervous system (CNS) depressants, meaning that they slow the function of the nervous system: the brain, spinal cord, and neural network that functions throughout the human system. This isn’t unusually dangerous; however, it can be when the body comes in contact with more of a CNS depressant than it can metabolize.
How Does an Overdose Happen?
Overdosing on an opioid is surprisingly easy, partially due to how these drugs affect the brain. With each use, the brain and body build up a tolerance, meaning that to capture the same euphoria, a person needs to take more and more every time.
This is why people who relapse in their recovery tend to carry a higher risk of overdose. After substance detox, the body’s tolerance is much lower but the user is likely to revert to their old habits and take more than they can handle, triggering an overdose.
Effects of an Opioid OD on the Body’s Systems
An opioid overdose means the depressant effects on the body’s central nervous system has essentially told all body systems to shut down. This means that heart rate and blood flow slows to a dangerously low rate. Lung function also slows, and oxygen stops being transported to parts of the body that need it at a steady enough pace.
If left like this without intervention, a person undergoing an overdose of opioids will eventually die. According to a 2019 survey, over 130 people die from an overdose involving opioids every day in the United States.
The primary purpose of most opioid medications is to relieve severe pain. They accomplish this by interacting with three receptors in the nervous system that deliver signals to the brain. If someone is experiencing a lot of pain, the prescription opioid may relieve the pain and help them relax by tricking the brain into ignoring the pain signals for some time.
Opioids don’t just affect the nervous system, however, and their impact on other systems — such as your digestive system and respiratory system — can produce dangerous side effects. These side effects become worse if the medication is abused or taken for a long period. As someone becomes addicted to an opioid, the effects on the nervous system are weakened while all the other side effects worsen.
The Effects of Opioid Toxicity on Systems
Opioid toxicity can have an impact on the following systems in the body:
If you develop an opioid addiction, it requires more medication to achieve the same effect over time. In addition to numbing pain, opioids can create a sense of euphoria, cause hallucinations, make you drowsy and change your mood. Some people experiencing withdrawal might become irritable, angry or depressed as the medication leaves their bloodstream. Seizures are one of several signs of an overdose.
The effects on a person’s respiratory system are what make opioid use so dangerous. These medications may cause difficulty breathing due to pulmonary edema. An opioid overdose can become deadly if the side effects on a person’s respiratory system result in extremely low blood oxygenation. Another respiratory complication is the development of sleep apnea, which causes you to stop breathing while you’re sleeping.
Opioids make it more difficult for the brain to communicate with the body because they inhibit nerve receptors throughout the body. This affects digestion by slowing the normal muscle contractions that help the body form and pass bowel movements. Most people taking opioids experience some degree of constipation and upset stomach.
You may feel nauseous or vomit. It’s possible for blockages to form in the intestines, some of which could be life-threatening.
Opioids may decrease your sexual desire or ability to perform. Men taking pain medications may be unable to achieve an erection. Studies have also shown that opioids taken during pregnancy can be passed on to an unborn child. When the child is born, it may be dependent on the medications its mother was taking during the pregnancy.
Our kidneys regulate the types of fluid in our bodies, so when they’re damaged from opioid use, it can cause fluid retention. Swelling, itching in the impacted areas, low blood pressure, urinary retention and reduced body temperature are all signs of an overdose.
Signs of an Opioid Overdose
People who have witnessed friends and loved ones undergoing an opioid OD have described them as looking like they’re barely alive. This is because of the fact that their central nervous system has slowed function to such a degree.
When a person overdoses on an opioid, they’ll exhibit one or more of the following signs:
- Unusual unresponsiveness
- Slow and/or shallow breathing
- Slow heartbeat and low blood pressure
- Cold, clammy feeling skin
- Limp body or “dead weight”
- Dilated (small) pupils
- Blue lips and fingernails
- Choking or gurgling sounds coming from the airways
While the members of this class of substances vary, it should be noted that overdoses to all members of the opioid family resemble each other.
Treatment for an Opioid Overdose
The Centers for Disease Control and Prevention (CDC) offers five steps in the event of a friend or loved one having an overdose — or if you come upon someone who you believe to be experiencing one given the signs and symptoms discussed previously.
1. Call 911. As we’ve emphasized, an opioid OD is a life-threatening situation. Don’t wait to call for help from the authorities. Many deaths from overdose happen because witnesses wait to call 911, often because they’re worried about implicating themselves in a crime. There are Good Samaritan laws that can protect you in this situation — the priority is getting help for the person in need.
2. Administer naloxone. Naloxone — branded Narcan — is a drug used by most police, EMS and emergency personnel to reverse the danger of opioid overdoses. It’s an opioid antagonist, which means that it competes with opioids for space in CNS receptors, binding to them and reversing the effects of the overdose on the function of the heart and lungs.
To learn more about Narcan and the boost that the formula has had to those fighting overdoses in their community, read our article on the topic.
3. Try to keep the victim awake/breathing. It’s not recommended that someone who isn’t trained in CPR attempt administer it, but it can help to try to keep someone having an overdose engaged while making minimal contact by talking and asking them questions.
4. Lay the person on their side to keep them from choking. It’s important to ensure that someone suffering from an opioid OD isn’t at risk of choking.
5. Stay with them until emergency workers arrive. If a person stays alive until EMS arrives, the odds are good that they’ll be able to be revived — as long as first responders have the necessary access to Narcan.
Opioid Overdose: Permanent Damage and Death
Opioids are addictive, and it’s difficult to quit taking them without assistance. People who’ve taken or abused opioid medications for a long time might experience irreparable damage to their lungs or heart. You may require medications to help alleviate withdrawal symptoms for the first week after you stop taking opioids.
What Are the Long-Term Dangers of an Opioid OD?
Opioid overdoses reduce the ability of the lungs and heart to provide oxygen to the brain. The long-term dangers of an overdose include brain damage, heart failure and pulmonary edema. All three of these conditions can be life-threatening or require ongoing medical care for the rest of your life.
Opioid Use Disorder and FHE Health
The reason we place such an emphasis on understanding the basics of overdose is because some of these things are extremely important to be aware of. Opioid ODs are extremely common, and the lack of information about their causes, effects and means of intervention mean that more people will die from them every day.
If you or a loved one are struggling with opioid use, contact FHE Health and learn how to get help.